Advertisement

Annals of Global Analysis and Geometry

, Volume 14, Issue 4, pp 381–401 | Cite as

Submanifolds of constant sectional curvature in Pseudo-Riemannian manifolds

  • João Lucas Barbosa
  • Walterson Ferreira
  • Keti Tenenblat
Article

Abstract

The generalized equation and the intrinsic generalized equation are considered. The solutions of the first one are shown to correspond to Riemannian submanifolds M n (K) of constant sectional curvature of psedo-Riemannian manifolds % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWaa0aaaeaaca% WGnbaaamaaDaaaleaaieGacaWFZbaabaGaaGOmaiaad6gacqGHsisl% caaIXaaaaOGaaiikamaanaaabaGaam4saaaacaGGPaaaaa!3D97!\[\overline M _s^{2n - 1} (\overline K )\] of index s, with % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaGaam4saiabgc% Mi5oaanaaabaGaam4saaaaaaa!3965!\[K \ne \overline K \], flat normal bundle and such that the normal principal curvatures are different from % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaGaam4saiabgk% HiTmaanaaabaGaam4saaaaaaa!388B!\[K - \overline K \]. The solutions of the intrinsic generalized equation correspond to Riemannian metrics defined on open subsets of R n which have constant sectional curvature. The relation between solutions of those equations is given. Moreover, it is proven that the submanifolds M under consideration are determined, up to a rigid motion of % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWaa0aaaeaaca% WGnbaaaaaa!36D0!\[\overline M \], by their first fundamental forms, as solutions of the intrinsic generalized equation. The geometric properties of the submanifolds M associated to the solutions of the intrinsic generalized equation, which are invariant under an (n − 1)-dimensional group of translations, are given. Among other results, it is shown that such submanifolds are foliated by (n − 1)-dimensional flat submanifolds which have constant mean curvature in M. Moreover, each leaf of the foliation is itself foliated by curves of % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWaa0aaaeaaca% WGnbaaaaaa!36D0!\[\overline M \] which have constant curvatures.

Key words

Constant sectional curvature generalized equation intrinsic generalized equation 

MSC 1991

53 C 42 53 C 40 53 B 25 53 B 20 35 Q 20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Am]
    Aminov, Y.: On the immersion of domains of n-dimensional Lobachevsky space in (2n − 1)-dimensional Euclidean space. Sov. Math., Dokl. 18 (1977), 1210–1213.Google Scholar
  2. [BT1]
    Beals, R.; Tenenblat, K.: Inverse scattering and the Bäcklund transformation for the generalized wave and generalized sine-Gordon equations. Stud. Appl. Math. 78 (1988), 227–256.Google Scholar
  3. [BT2]
    Beals, R.; Tenenblat, K.: An intrinsic generalization for the wave and sine-Gordon equations. In: Lawson, B., et all (eds.): Differential Geometry. Pitman Monographs and Surveys in Pure and Applied Math. # 52, 1991, 25–46.Google Scholar
  4. [C1]
    Campos, P.T.: Submanifolds of Constant Non Negative Curvature. Mat. Contemp. 4 (1993), 55–73.Google Scholar
  5. [C2]
    Campos, P.T.: Bäcklund Transformations for the Generalized Laplace and Elliptic sinh-Gordon Equations. An. Acad. Bras. Ciênc. (1994), 405–411.Google Scholar
  6. [CT]
    Campos, P.T.; Tenenblat, K.: Bäcklund transformations for a class of systems of differential equations. Geom. Funct. Anal. 4 (1994), 270–287.Google Scholar
  7. [Ca]
    Cartan, E.: Sur les varietés constantes d'un espace euclidien ou non euclidien. Bull. Soc. Math. Fr. 47 (1919), 125–160.Google Scholar
  8. [ChT]
    Chern, S.S.; Tenenblat, K.: Pseudo-spherical surfaces and evolution equations. Stud. Appl. Math. 74 (1986), 55–83.Google Scholar
  9. [DC]
    Do Carmo, M.P.: Riemannian Geometry. Birkhäuser, Boston 1992.Google Scholar
  10. [DT]
    Dajczer, M.; Tojeiro, R.: Isometric Immersions and the Generalized Laplace and sinh-Gordon Equations. Preprint, IMPA.Google Scholar
  11. [DN]
    Dubrovin, B.A.; Novikov, S.P.: Hydrodynamic of weakly deformed lattices. Differential geometry and Hamiltonian theory. Usp. Mat. Nauk 44 (1989), 29–90.Google Scholar
  12. [F]
    Ferreira, W.: PhD. Thesis, Universidade de Brasília, 1994.Google Scholar
  13. [G]
    Gollek, H.: Bäcklund transformations, matrix-Riccati systems and isometric immersions of space forms into space forms. In: Differential Geometry and its applications. (Eger, 1989). Colloq. Math. Soc. János Bolyai 56, North Holland, 1992, 359–385.Google Scholar
  14. [GG]
    Gromoll, D.; Grove, K.: The low-dimensional metric foliations of Euclidean Spheres. J. Differ. Geom. 28 (1988), 143–156.Google Scholar
  15. [KW]
    Kim, H.; Walschap, G.: Riemannian Foliations on Compact Hyperbolic Manifolds. Indiana Univ. Math. J. 41 (1992), 37–42.Google Scholar
  16. [M]
    Moore, J.D.: Submanifolds of constant positive curvature. Duke Math. J. 44 (1977), 449–484.Google Scholar
  17. [RT]
    Rabelo, M.L.; Tenenblat, K.: Submanifolds of Constant Nonpositive Curvature. Mat. Contemp. 1 (1991), 71–81.Google Scholar
  18. [T1]
    Tenenblat, K.: Bäcklund's theorem for submanifolds of space forms and a generalized wave equation. Bol. Soc. Bras. Mat. 16 (1985), 69–94.Google Scholar
  19. [T2]
    Tenenblat, K.: Multidimensional equations and differential geometry. In: Levi, D.; Winternitz, P. (eds.): Symmetries and Nonlinear Phenomena. World Scient. Publ. 1988, 314–333.Google Scholar
  20. [TT]
    Tenenblat, K.; Terng, C.L.: Bäcklund's theorem for n-dimensional submanifolds of R 2n−1. Ann. Math. 111 (1980), 477–490.Google Scholar
  21. [TW]
    Tenenblat, K.; Winternitz, P.: On the Symmetry Groups of the Intrinsic Generalized Wave and sine-Gordon Equations. J. Math. Phys. 34 (1993), 3527–3542.Google Scholar
  22. [Te]
    Terng, C.L.: A higher dimensional generalization of the sine-Gordon equation and its soliton theory. Ann. Math. 111 (1980), 491–510.Google Scholar
  23. [To]
    Tojeiro, R.: PhD Thesis, IMPA, 1991.Google Scholar

Copyright information

© Kluwer Academic Publishers 1996

Authors and Affiliations

  • João Lucas Barbosa
    • 1
  • Walterson Ferreira
    • 2
  • Keti Tenenblat
    • 3
  1. 1.Departamento de MatemáticaUniversidade Federal do Ceará Campus do PiciFortaleza, CEBrazil
  2. 2.IMF-Departamento de MatemáticaUniversidade Federal de Goiás Campus II-SamambaiaGoiânia, GOBrazil
  3. 3.Departamento de MatemáticaUniversidade de BrasíliaBrasília, DFBrazil

Personalised recommendations